Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online
Ask a Urologist   »  

What is brain stem injury and does in cause urine incontinence ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3390 Questions
Recovering from CVA (blood clot @base of brain stem) 3 yrs ago, began having issues w/incontinence 1 yr ago - Dr gave Vesticare - doesn't seem to be helping anymore. 'heard' that stomach problems could be an issue here. Had feeding tube for about a year. Drugs currently taken are: Baclafen & Vesicare. Reoccuring UTI's also noted. Is something else possibly causing this issue? If so What needs to be checked?
Posted Fri, 13 Apr 2012 in Urinary and Bladder Problems
Answered by Dr. Raju A.T 4 hours later
Hi ,

Thanks for your query.

Since you had a CVA and subsequent damage to the brain stem which could result in defective autonomic nervous system causing bladder incontinence.

The medication you are on do help if that is the case, but I do recommend you to visit a Neurologist once who can ask for imaging studies , urodynamic studies and evaluate the scale of improvement in the damaged brain stem . Also he will help in speeding the recovery.

Recurrent UTI can be a result of the incontinence and in turn aggravate the incontinence ( Vice versa ).Hence I do suggest you to go for a urine culture and get yourself on best antibiotics and treat the same.Also do consume Cranberry juice which will reduce the incidences of urinary infections.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor